A patient has had elevated creatine over the past several years. Could this be caused by chemotherapy or BP medication? The patient also twitches, which I thought might be attributable to electrolyte imbalance. — Michael Wang, PA-C, Buffalo, N.Y.

Creatine, a naturally occurring amino acid found in meat and fish, is also made in the liver, kidneys and pancreas. It is stored in muscle and plays a major role in energy production. Creatine is broken down to creatinine, which enters the circulation and is excreted by the kidneys.

Elevated creatine may occur with high meat intake, active rheumatoid arthritis, testosterone therapy and any process that results in destruction of muscle. Elevated creatinine can be an indication of kidney disease or can be attributable to such medications as aminoglycosides, penicillins, ACE inhibitors, nonsteroidal anti-inflammatory drugs, and chemotherapy and biological agents. It would be best to follow the levels of both creatine and creatinine in consultation with an oncologist.

Twitching (fasciculations) are involuntary movements of small groups of muscle fibers and are often benign. Other common causes include dehydration, caffeine, stress, electrolyte imbalance, drug side effect, renal disease or degenerative neurologic diseases. Abnormal levels of potassium, calcium, magnesium or sodium may result in twitching, but the patient typically has other symptoms or signs indicative of electrolyte imbalance. Further investigation is necessary. — Claire Babcock O’Connell, MPH, PA-C (168-1)

These are letters from practitioners around the country who want to share their clinical problems and successes, observations and pearls with their colleagues. We invite you to participate. If you have a clinical question, submit it here.